Alert archive / Maine / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS Gray, ME

August 2, 2014Franklin County, Somerset County, Maine

NWS Gray, ME issued this flash flood warning at Aug 2, 2014, 4:47 PM EDT for Franklin County, Somerset County, Maine. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 4:47 PM EDT (20:47 UTC)
Expired
Aug 2, 2014, 6:45 PM EDT
In force
118 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 174 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WGUS51 KGYX 022047
FFWGYX
MEC007-025-022245-
/O.NEW.KGYX.FF.W.0019.140802T2047Z-140802T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
447 PM EDT SAT AUG 2 2014

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
  NORTHWESTERN FRANKLIN COUNTY IN WESTERN MAINE...
  THIS INCLUDES THE CITY OF COBURN GORE...

* UNTIL 645 PM EDT

* AT 442 PM EDT...SLOW MOVING THUNDERSTORMS CONTINUE TO MOVE ALONG 
THE MAINE AND CANADIAN BORDER NEAR COBURN GORE.  2 TO 3 INCHES OF 
RAIN HAVE ALREADY FALLEN DURING THIS AFTERNOON WITH LOCALLY HIGHER 
AMOUNTS POSSIBLE.  ANOTHER QUICK INCH OR TWO OF RAIN WILL FALL IN 
THIS REGION LATE THIS AFTERNOON AND EARLY THIS EVENING...RESULTING 
IN FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4528 7039 4525 7083 4528 7084 4532 7082
      4540 7083 4544 7080 4544 7075 4540 7072
      4539 7065 4543 7065 4545 7070 4551 7074
      4557 7070 4568 7056 4570 7048

$$
JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:13 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 2, 3:13 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
313 PM EDT SAT AUG 2 2014

.SYNOPSIS...
WEAK LOW PRESSURE WILL TRACK NORTHEAST ALONG A STALLED FRONTAL
BOUNDARY OFF THE NEW ENGLAND COAST THROUGH TONIGHT. THE FRONT
WILL GRADUALLY SHIFT OFF TO THE EAST SUNDAY AND SUNDAY NIGHT. A
WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST MONDAY
THROUGH TUESDAY AND WILL SLOWLY CROSS THE REGION ON WEDNESDAY
PUSHING OFFSHORE WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM
THE WEST THURSDAY NIGHT THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AREA OF WARM ADVECTION SHOWERS OFF THE COAST IS NEARLY STATIONARY
ALONG AND SOUTH OF A WARM FRONT. THESE HAVE HAD LITTLE EFFECT ON
OUR AREA EXCEPT TO INCREASE OVERALL MOISTURE IN THE AREA AND
CONTRIBUTE TO A SATURATED ATMOSPHERE. ISOLATED MODERATELY STRONG
STORMS ASSOCIATED WITH SHORT WAVE ENERGY...ENHANCED OROGRAPHIC
LIFT AND AMPLE SB CAPE HAVE DEVELOPED NEAR THE CANADIAN BORDER.
THIS HAS FOLLOWED THE PATTERN WE HAVE SEEN OF A FEW STRONG STORMS
EACH AFTERNOON LATELY. HAIL WOULD BE THE ISSUE THIS AFTERNOON WITH
FREEZING LEVELS BELOW 11 KFT. OTHERWISE FLASH FLOODING MAY BE A
CONCERN AS STORMS ARE BARELY MOVING AND BACK BUILDING. IN BETWEEN
THESE TWO AREAS OF PRECIPITATION MOSTLY DRY WEATHER IS FOUND.

PRECIPITATION WILL WANE TONIGHT AS THE FRONT REORGANIZES AND THE
NORTHERN STORMS WEAKEN WITH THE LOSS OF HEATING. CLOUDS WILL
PREVAIL WITH ANOTHER NIGHT OF WIDESPREAD DENSE FOG AND STRATUS...
ESPECIALLY ALONG THE COAST AND IN THE MOUNTAIN VALLEYS. OVERNIGHT
LOWS WILL BE IN THE 50S.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
MESOLOW ORGANIZES OFF OF CAPE COD OVERNIGHT AND MOVES INTO THE
GULF OF MAINE. THIS WILL SERVE TO MOVE THE MESOLOW EAST. THIS
WILL HELP SOME DRIER AIR SNEAK IN BY MID MORNING... HOWEVER BY
AFTERNOON UPPER LEVEL LIFT/TERRAIN WILL BE ENOUGH WITH AFTERNOON
HEATING TO SPARK SOME ISOLATED STORMS ONCE AGAIN ACROSS THE
MOUNTAINS AND SHOWERS ACROSS THE SOUTH...IN FACT THE SOUTHERN
PRECIPITATION SHOULD MOSTLY BE OFFSHORE AT THIS POINT. POINTS
INLAND AND EVEN ALONG THE COAST MAY ESCAPE WITHOUT PRECIPITATION
WITH LOW LEVEL FORCING TO FAR SOUTH AND WITHOUT THE HELP OF
TERRAIN. HIGH TEMPERATURES SHOULD ONCE AGAIN REACH THE UPPER 70S.

&&

.LONG TERM...
A WARM MOIST AND SOMEWHAT UNSTBL AMS WILL BE OVER THE REGION MON
SO SOME DIURNAL AFTN/EVNG SCT SHWRS/TSTMS ARE PSBL BOTH MON AND
TUE. A COLD FRONT MOVES THROUGH ON WED INCREASING THE RISK OF THE
TSTMS AHEAD OF AND ACCOMPANYING THE FRONT TUE NIGHT AND WED. A DRIER
AND COOLER AMS MOVES IN BEHIND THE FRONT FOR LATER IN THE WEEK AND
INTO THE WEEKEND... BUT WITH THE COOL CYCLONIC FLOW ALOFT THE
DIURNAL AFTN HEATING EACH DAY WILL CAUSE SCT AFTN/EVNG
SHWRS/TSTMS.

USED THE SUPERBLEND OF MODELS FOR POPS AND TEMPS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...AREA OF SHOWERS OFFSHORE IS HAVING LITTLE IMPACT ON
TERMINALS AND SHOULD STAY OFFSHORE FOR THE MOST PART OVERNIGHT AND
INTO TOMORROW. THE EXCEPTION COULD BE KPSM. LIGHT WINDS WILL BE
VARIABLE OVERNIGHT. DENSE FOG WILL BE AN ISSUE AT KAUG...KRKD...
KLEB...AND KCON WITH MVFR FOG ELSEWHERE. STRATUS WILL BE AN ISSUE
CLOSER TO THE COAST. CEILINGS WILL IMPROVE SOMEWHAT TOMORROW MID
MORNING.

LONG TERM...UNSETTLED WX PATTERN WITH A RISK OF SHRA/TSTMS EACH
DAY WHICH MAY CREATE MVFR/IFR CONDITIONS...MAINLY IN THE
AFTERNOON AND EARLY EVENING HOURS.
&&

.MARINE...
SHORT TERM...LIMITED VISIBILITY OVER THE WATER IN SHOWERS AND
DENSE FOG...OTHERWISE NO ISSUES.

LONG TERM...A WEAK PRESSURE GRADIENT WILL RESULT IN LIGHT WINDS
AND SEAS. NO FLAGS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

HANES/MARINE
Hazardous weather outlook, Aug 2, 3:03 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
303 PM EDT SAT AUG 2 2014

MEZ007>009-NHZ001-002-031915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-
303 PM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS ARE EXPECTED THROUGH THIS AFTERNOON AND
EARLY EVENING. SMALL HAIL AND LOCALIZED HEAVY DOWNPOURS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ012>014-018>028-NHZ003>010-013-014-031915-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
303 PM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-031915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
303 PM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 1:35 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
135 PM EDT SAT AUG 2 2014

MEZ008-009-021800-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
135 PM EDT SAT AUG 2 2014

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 200 PM EDT...

AT 134 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF
ATTEAN...OR ABOUT 9 MILES SOUTHWEST OF JACKMAN...MOVING NORTHEAST AT
10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND LONG POND...JACKMAN...COBURN GORE...PITTSTON FARM AND ATTEAN
THROUGH 200 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4586 6964 4586 6971 4577 6972 4574 6979
      4569 6977 4565 6969 4558 6970 4552 6977
      4518 7082 4540 7083 4544 7077 4539 7065
      4551 7074 4568 7056 4574 7040 4580 7043
      4588 7029 4596 7027 4599 6969

HANES
Special weather statement, Aug 2, 2:41 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
241 PM EDT SAT AUG 2 2014

MEZ008-009-021945-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
241 PM EDT SAT AUG 2 2014

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 345 PM EDT...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 14 MILES NORTHWEST OF FLAGSTAFF LAKE...
OR ABOUT 8 MILES NORTH OF EUSTIS...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FLAGSTAFF LAKE THROUGH
345 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH AND THREE QUARTER INCH HAIL CAN BE
EXPECTED WITH THIS STORM.

LAT...LON 4538 6996 4512 7009 4528 7053 4545 7044

JC
Special weather statement, Aug 2, 3:05 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT SAT AUG 2 2014

MEZ009-021930-
CENTRAL SOMERSET-
305 PM EDT SAT AUG 2 2014

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 330 PM
EDT...

AT 304 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 46 MILES SOUTHWEST OF SEBOOMOOK...OR
ABOUT 15 MILES NORTHEAST OF EUSTIS...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PITTSTON FARM
THROUGH 330 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4597 6967 4586 6964 4585 6966 4586 6971
      4584 6970 4580 6971 4577 6976 4591 6993
      4598 6984 4599 6969
Special weather statement, Aug 2, 3:53 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
353 PM EDT SAT AUG 2 2014

MEZ009-022100-
CENTRAL SOMERSET-
353 PM EDT SAT AUG 2 2014

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 500 PM
EDT...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF THE FORKS...OR ABOUT 18
MILES NORTHEAST OF EUSTIS...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THE FORKS AND LAKE MOXIE
THROUGH 500 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH AND HALF INCH HAIL CAN BE EXPECTED.

LAT...LON 4549 6985 4525 6983 4526 7028 4544 7030

JC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:35 PM EDTSpecial Weather StatementGYXSomerset25 min
Aug 2, 2:41 PM EDTSpecial Weather StatementGYXSomerset64 min
Aug 2, 3:05 PM EDTSpecial Weather StatementGYXSomerset25 min
Aug 2, 3:53 PM EDTSpecial Weather StatementGYXSomerset67 min
Aug 2, 4:06 PM EDTAreal Flood AdvisoryGYXSomerset84 min
Aug 2, 4:30 PM EDTAreal Flood AdvisoryGYXFranklin, Somerset90 min

Nearby

Flash Flood Warnings in Maine, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.